Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 211, NWS Hastings, NE

July 5, 2011Polk County, York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 5, 2011, 4:17 PM CDT for Polk County, York County, Nebraska. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2011, 4:17 PM CDT (21:17 UTC)
Expired
Jul 5, 2011, 4:45 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, NE, York County, NE

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:23 PM CDTTSTM WND GST 60Osceola, NENICKEL SIZE HAIL
Jul 5, 4:26 PM CDTHAIL 1Osceola, NE
Jul 5, 4:31 PM CDTHAIL 1.5Osceola, NE
Jul 5, 4:35 PM CDTHAIL 1.5Osceola, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS53 KGID 052117
SVRGID
NEC143-185-052145-
/O.NEW.KGID.SV.W.0211.110705T2117Z-110705T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
417 PM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN EAST CENTRAL NEBRASKA...
  NORTHEASTERN YORK COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 445 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OSCEOLA...OR 21 MILES SOUTHWEST OF COLUMBUS...AND MOVING SOUTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OSCEOLA...STROMSBURG...SHELBY AND GRESHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4096 9737 4116 9775 4131 9762 4126 9737
TIME...MOT...LOC 2117Z 302DEG 24KT 4118 9758
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
608 
WWUS53 KGID 052137
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
437 PM CDT TUE JUL 5 2011

NEC143-185-052145-
/O.CON.KGID.SV.W.0211.000000T0000Z-110705T2145Z/
POLK NE-YORK NE-
437 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
YORK AND POLK COUNTIES UNTIL 445 PM CDT...

AT 430 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING PING PONG BALL SIZE HAIL IN THE TOWN OF OSCEOLA...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES 
SOUTH OF SHELBY...OR 19 MILES NORTHEAST OF YORK...MOVING SOUTHEAST 
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRESHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4096 9737 4116 9775 4131 9762 4126 9737
TIME...MOT...LOC 2137Z 302DEG 24KT 4111 9743
WIND...HAIL 60MPH 1.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 5, 3:40 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
340 PM CDT TUE JUL 5 2011

.SHORT TERM...A QUASI STATIONARY FRONTAL BOUNDARY JUST SOUTH OF
THE NEBRASKA/SOUTH DAKOTA LINE THIS AFTERNOON...IS FINALLY SHOWING
SOME SIGNS OF SAGGING SOUTHWARD THE PAST HOUR. PLENTY OF INSTABILITY
OF AHEAD OF THIS BOUNDARY WITH LITTLE INHIBITION TO SPEAK OF...SHOULD
ALLOW FOR THE DEVELOPMENT OF SOME LOCALLY STRONG TO SEVERE
THUNDERSTORMS NEAR THE BOUNDARY AS IT PROGRESSES SOUTHWARD THROUGH
THE EVENING HOURS. CONVECTION HAS ALREADY BEGUN TO SHOW SOME SIGNS OF
INTENSIFICATION JUST TO THE NORTH OF THE LOCAL AREA THE PAST HALF
HOUR OR SO...AND EXPECT FURTHER ENHANCEMENT AS THE BOUNDARY PUSHES
INTO VERY UNSTABLE AIR TO THE SOUTH. EVENTHOUGH FREEZING LEVELS
ARE RELATIVELY HIGH THIS AFTERNOON...EXPECT SOME POTENTIALLY LARGE
HAIL WITH THE STRONGEST STORMS ALONG WITH VERY GUSTY WINDS. WITH
THIS BOUNDARY EXPECTED TO BE VERY SLOW MOVING AND ADDITIONAL
STORMS EXPECTED TO FIRE UP AND ORGANIZE ALONG THE BOUNDARY TO THE
WEST OF THE LOCAL AREA...EXPECT ACTIVE WEATHER TO PERSIST INTO THE
OVERNIGHT HOURS TONIGHT.

FORECAST FOR WEDNESDAY IS A BIT TRICKY AS IT WILL BE SOMEWHAT
DEPENDENT ON THE EXACT LOCAL OF AFOREMENTIONED FRONTAL BOUNDARY.
WITH THINKING THAT THIS FRONT WILL BE ACROSS CENTRAL OR SOUTHERN
KANSAS BY THE AFTERNOON HOURS WEDNESDAY...KEPT HIGHEST POPS TO THE
SOUTH...ALBEIT SUFFICIENT INSTABILITY AND MOISTURE WILL BE IN
PLACE TO JUSTIFY AT LEAST CHANCE POPS ACROSS THE ENTIRE FORECAST
AREA DURING THE DAY. SHOWER ACTIVITY IS THEN EXPECTED TO INCREASE
AGAIN OVERNIGHT WEDNESDAY INTO EARLY THURSDAY MORNING AS FORCING
FROM THE LOW LEVEL JET SHOULD HELP INCREASE COVERAGE OF STORMS
ACROSS THE LOCAL AREA.

.LONG TERM...THURSDAY THROUGH TUESDAY. ITS JULY AND THE WEATHER WILL
GENERALLY REFLECT THAT. AN UPPER LEVEL RIDGE ACROSS THE SOUTHERN
U.S. WILL GRADUALLY BUILD UPPER HEIGHTS INTO THE REGION THIS WEEKEND.
BY EARLY NEXT WEEK...THE FORECAST AREA IS AGAIN CLOSE ENOUGH TO A
WEAK SOUTHWEST FLOW WHICH MAY BRING A LITTLE BETTER SHOT FOR
RAINFALL.

FIRST...THERE IS PRETTY GOOD UNIFORMITY AMONGST MODELS THURSDAY WILL
SEE LINGERING SHOWERS/ISOLATED THUNDERSTORMS GRADUALLY WORKING
EAST/SOUTHEAST OF THE FORECAST AREA BY MID/LATE AFTERNOON. OVERALL
TIMING IS CONFINED TO THE DAYTIME AREAS...WITH THE BEST SHOT FOR RAIN
IN THE FAR SOUTHEAST FORECAST AREA. WITH THE PRECIPITATION AND CLOUDS
TEMPERATURES WILL HOLD BELOW NORMAL AND IN THE MIDDLE 80S ON
AVERAGE.

UPPER RIDGING INCREASES HEIGHTS SLIGHTLY FRIDAY/SATURDAY...AND THIS WAS
VIEWED AS A DRIER PERIOD THAN PREVIOUSLY FORECAST. ANY STORMS ALONG THE
WESTERN HIGH PLAINS WILL MIGRATE EAST...BUT STRUGGLE TO REACH EVEN
CENTRAL NEBRASKA. HAVE SCALED BACK RAIN CHANCES BOTH FRIDAY AND
SATURDAY. ON LATE SUNDAY...A WEAK SURFACE TROUGH/BOUNDARY MAY
FINALLY MAKE IT FAR ENOUGH EAST AND INTO THE FORECAST AREA AS THE UPPER
FLOW BECOMES A LITTLE MORE SOUTHWESTERLY IN NATURE. THIS THINKING LINGERS
INTO THE MONDAY/TUESDAY...AND SO THERE ARE A LITTLE BETTER...BUT NOT
MUCH BETTER...CHANCE FOR THUNDERSTORMS IN THE FORECAST FOR THIS TIME
FRAME. OVERALL...ITS A PRETTY STANDARD EARLY...VERY WARM...GENERALLY
MUGGY EARLY JULY WEEKEND.

AS HEIGHTS RISE...TEMPERATURES WILL BE ON THE RISE AS WELL BY
SATURDAY. TRIPLE DIGIT HEAT WILL BE COMMON AGAIN ACROSS THE SOUTHERN
FORECAST AREA...WITH PLENTY OF 90S ELSEWHERE. TEMPERATURES MAY SLIDE
BACK SOME SOME ACROSS THE NORTHERN FORECAST AS THE SURFACE TROUGH SAGS
INTO NORTHERN AREAS.

&&

.PREV DISCUSSION... /ISSUED 1253 PM CDT TUE JUL 5 2011/

AVIATION...18Z KGRI TAF. A COLD FRONT IS EXPECTED TO SAG
SOUTHWARD OVER THE NEXT FEW HOURS...BRINGING A CHANCE OF A VCTS OR
TSRA TO KGRI BY 05/22Z. TEMPO MVFR CIGS WILL BE POSSIBLE AS THIS
FRONT PASSES BY FROM 05/22Z-06/02Z IN A PASSING TSRA. MAY SEE A
SECOND ROUND OF CONVECTION TOWARDS EARLY MORNING...HOWEVER
CONFIDENCE IS NOT AS HIGH WITH THIS...SO CONTINUED WITH JUST A
PROB 30 GROUP AT THIS TIME. FOR WEDNESDAY...CLOUDY AND
OCCASIONALLY SHOWERY WEATHER IS EXPECTED FOR MUCH OF THE DAY AS
ADDITIONAL CONVECTION ATTEMPTS TO DEVELOP BEHIND THIS EVENINGS
COLD FRONT. WINDS WILL GENERALLY BE LESS THAN 15 KTS THROUGH THE
TIME PERIOD...SHIFTING FROM SOUTHEASTERLY TO MORE EASTERLY THIS
EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

SHORT TERM/AVIATION...ROSSI
LONG TERM...MORITZ
Hazardous weather outlook, Jul 5, 2:48 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
248 PM CDT TUE JUL 5 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
062000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
248 PM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
NEAR A QUASI STATIONARY FRONTAL BOUNDARY ALONG THE SOUTH
DAKOTA/NEBRASKA BORDER THIS AFTERNOON. THIS FRONTAL BOUNDARY IS
EXPECTED TO SLOWLY SAG SOUTHWARD THROUGH THE LATE AFTERNOON AND
EVENING HOURS...GENERATING SOME POTENTIALLY STRONG TO SEVERE
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS
TO AROUND 70 MPH...HAIL TO THE SIZE OF QUARTERS AND LOCALLY HEAVY
RAINFALL.

IN ADDITION...HEAT INDEX VALUES ARE EXPECTED TO HOVER IN THE LOW
100S ALONG AND SOUTH OF HIGHWAY 136 IN SOUTH CENTRAL NEBRASKA AND
ACROSS NORTH CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA DURING THE DAY ON WEDNESDAY...SOME OF WHICH MAY BE ON THE
STRONGER SIDE LATE WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.
LINGERING...NON SEVERE...AND LESS WIDESPREAD THUNDERSTORMS ARE
EXPECTED DURING THE DAY THURSDAY.

A TYPICAL SUMMER PATTERN THEN SETS UP FOR THE REMAINDER OF THE
OUTLOOK PERIOD WITH SMALL CHANCES FOR THUNDERSTORMS FROM FRIDAY
NIGHT THROUGH MONDAY. INITIALLY...THE BEST SHOT FOR ANY LATE
AFTERNOON AND EVENING STORM DEVELOPMENT WILL GENERALLY BE WEST OF
HIGHWAY 281. BY SUNDAY NIGHT AND MONDAY...AN INCREASED RISK FOR
THUNDERSTORMS WILL SLIDE FURTHER SOUTHEAST...AND GENERALLY IMPACT
THE ENTIRE OUTLOOK AREA.

HOT TEMPERATURES OF NEAR 100 DEGREES ARE FORECAST FOR SATURDAY
THROUGH MONDAY ACROSS NORTH CENTRAL KANSAS...AND FAR SOUTHERN
NEBRASKA...WITH HEAT INDEX VALUES OF 98 TO 103 DEGREES EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/MORITZ

In the hours before

Special weather statement, Jul 5, 4:09 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
409 PM CDT TUE JUL 5 2011

NEZ048-049-052200-
MERRICK NE-POLK NE-
409 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND NORTHEASTERN MERRICK
COUNTIES UNTIL 500 PM CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A PAIR OF STRONG THUNDERSTORMS NEAR SILVER CREEK...OR 20 MILES
SOUTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSCEOLA...
  STROMSBURG...
  SHELBY...

LAT...LON 4105 9736 4105 9776 4114 9783 4123 9783
      4131 9777 4131 9770 4139 9770 4135 9759
      4134 9759 4134 9758 4126 9736
TIME...MOT...LOC 2109Z 300DEG 20KT 4126 9766

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:09 PM CDTSpecial Weather StatementGIDPolk51 min
Jul 5, 4:32 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York43 min
Jul 5, 4:44 PM CDTSevere Thunderstorm WarningGIDPolk, York31 min
Jul 5, 5:01 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York44 min
Jul 5, 5:03 PM CDTTornado WarningGIDYork27 min
Jul 5, 5:25 PM CDTFlash Flood WarningGIDPolk, York6 hr
Jul 5, 5:28 PM CDTSevere Thunderstorm WarningGIDYork17 min
Jul 5, 5:44 PM CDTSevere Thunderstorm WarningGIDFillmore, Hamilton, Polk, York37 min
Jul 5, 5:58 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton32 min
Jul 5, 6:32 PM CDTSpecial Weather StatementGIDClay, Fillmore43 min
Jul 5, 6:56 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.